|| Checking for direct PDF access through Ovid
Eight cancer patients in the terminal stages of the disease treated with high doses of intravenous morphine developed hyperalgesia. All cases were retrospectively sampled from three different hospitals in Copenhagen. Five patients developed universal hyperalgesia and hyperesthesia which in 2 cases were accompanied by myoclonus. In 3 patients a pre-existing neuralgia increased to excruciating intensity and in 2 of these cases myoclonus occurred simultaneously. Although only few clinical descriptions of the relationship between hyperalgesia/myoclonus and high doses of morphine are available, experimental support from animal studies indicates that morphine, or its metabolites, plays a causative role for the observed behavioural syndrome. The possible mechanisms are discussed and treatment proposals given suggesting the use of more efficacious opioids with less excitatory potency in these situations.